I need help understanding my iron lab results I am


Q: I need help understanding my iron lab results. I am a 36 year old woman who has been experiencing iron deficiency symptoms for about a year now. I am extremely tired and have tingling in my feet all the time. I have recently also started having leg tremors
About 8 months ago my doctor told me I was slightly anemic and to take iron supplements and that should stop my symptoms. I have been taking iron and a multivitamin every day and my symptoms are getting worse. I went back to my doctor to have more blood work done. My results state my iron is low at 22 and iron saturation is at 6%. All other blood work is normal. Dr said I am no longer anemic but still iron deficient so keep taking supplements. Am I wrong to think that I should be feeling better and my iron levels should be higher after 8 months of supplements?


A:   Hello.
Welcome to Ask The Doctor.

I understand your concern. If your iron levels are low, the most important concern here is evaluation of the cause of this severe anemia. You should get evaluated. Taking iron supplements is not the solution for anemia. If cause is not found, then anemia would be recurrent.
So, see, if you are passing any blood in stools due to hemorrhoids. Or if you have excessive bleeding during your periods. Check if you are passing any worms in stools.
I would recommend you to get Stool for occult blood, Upper GI Endoscopy done. This is required as a lot many times, there are ulcers in stomach, which cause bleeding that is usually not visible and you continue to loose blood in stools causing anemia. The cause needs to be treated so that the anemia doesn't reoccur again.
Share my opinion with your doctor and get investigated.

I hope it helps.
Stay Healthy

Related Q&A

Q: Can Influenza A get worse again after seemingly getting better in 13 year old boy?

Q: I am a 77 yr old woman who is scheduled for complex laparoscopic hiatal hernia repair surgery on Nov. 2. My aptt tes...

Q: Hello My gf (29) and I just had sex and I am not sure if I pulled out on time. She just took the Plan B pill bough...

Q: I was on amoxicillin for a round of that for a sinus infection and a UTI I've now had a cough With some mucus very an...

Q: Hi, a few days ago i woke up to 2 sets of 2 red inflamed dots under my stomach / in my groin area. To me they looked ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon